Minnesota, 2015

Winter Storm and Winter Weather in Minnesota, February 25, 2015

February 25, 2015 · NWS FSD · 6 events in 6 counties and zones

Snow accumulated 4 to 7 inches in Jackson County of southwest Minnesota from early morning to early afternoon of February 25th. Lesser snow accumulations were reported further west in southwest Minnesota.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 4 to 7 inches in Jackson County of southwest Minnesota from early morning to early afternoon of February 25th. Lesser snow accumulations were reported further west in southwest Minnesota. The snow was accompanied by northeast winds gusting to 30 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 25, 4:00 AM CST, 1 hour earlier.

Area forecast discussion, Feb 25, 4:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CST WED FEB 25 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 358 AM CST WED FEB 25 2015

POTENT AND FAST MOVING WAVE NOW MOVING INTO NORTH CENTRAL SOUTH
DAKOTA AND WILL DIVE SOUTHEAST THROUGH THE FORECAST AREA THROUGH
THIS AFTERNOON. BAND OF LIGHT TO MODERATE SNOWFALL AHEAD OF THE WAVE
CONTINUES TO SPREAD ACROSS OUR NORTHERN COUNTIES...BUT IS RUNNING
INTO SOME INITIALLY DRIER LOW LEVELS AS IT APPROACHES SOUTHWEST
MINNESOTA AND AREAS SOUTH OF INTERSTATE 90. EXPECT THAT AS THE WAVE
NEARS...DEWPOINT DEPRESSIONS WILL ERODE AND SNOW WILL WILL QUICKLY
BECOME WIDESPREAD. LATEST GUIDANCE CONTINUES WITH A SLIGHTLY MORE
NORTHEASTERN TRACK TO THE WAVE...WHICH IS SUPPORTED BY THE MORE
NORTHERLY THERMAL GRADIENT AS WELL AS RECENT RADAR/SATELLITE TRENDS.

LATER THIS MORNING AS THE WAVE SWINGS INTO OUR EASTERN FORECAST
AREA...850 MB FRONTOGENESIS BECOMES BETTER ORGANIZED ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA...COINCIDENT WITH GREATER DIV-
Q SINKING INTO NORTHWEST IOWA. THIS SHOULD ALLOW FOR BETTER
ORGANIZATION OF THE SNOW BAND IN OUR EASTERN COUNTIES. BUT WITH A
MORE NORTHERLY TRACK TO THIS SYSTEM...IT DOES APPEAR THAT THE
MISSOURI VALLEY AND SOUTH CENTRAL SD WILL SEE THE LEAST SNOWFALL -
CLOSER TO AN INCH. DID TRIM BACK POPS AND AMOUNTS IN THESE AREAS.
HIGHEST AMOUNTS WILL BE ACROSS THE IOWA GREAT LAKES INTO THE I90
CORRIDOR OF SOUTHWEST MINNESOTA WHERE 5 TO 7 INCHES SEEM REASONABLE.
CANNOT RULE OUT A FEW LOCALLY HIGHER AMOUNTS IN THIS
AREA...ESPECIALLY IN THE IOWA LAKES WHERE OUR WINTER STORM WARNING
REMAINS IN EFFECT. OVERALL HEADLINES LOOK IN GOOD SHAPE...AND WHILE
THE KSUX AREA AMOUNTS WERE LOWERED A BIT TO AROUND 1 TO 3
INCHES...WILL LEAVE THEM IN THE ADVISORY GIVEN THE EXPECTATION OF A
MESSY COMMUTE. SIOUX FALLS STILL LOOKS SET FOR AROUND 4 INCHES OF
ACCUMULATIONS.

TEMPERATURES WILL CONTINUE TO SLOWLY FALL THROUGH THE DAY TODAY. BY
MIDDAY...TEMPERATURES WILL GENERALLY BE IN THE TEENS OR NEAR 20.
EAST NORTHEAST WINDS THIS MORNING TURN MORE NORTHERLY IN THE
AFTERNOON AND INCREASE TO 15 TO 25 MPH. WHILE SOME LOCALIZED
DRIFTING OF SNOW IS POSSIBLE...BUT WILL LEAVE OUT BLOWING SNOW
MENTION IN THE FORECAST. VISIBILITIES WILL DROP IN THE BANDS OF
SNOW...BUT WILL GENERALLY BE GREATER THAN A MILE.

SNOW TAPERS OFF FROM WEST TO EAST THIS AFTERNOON AND SHOULD
COMPLETELY EXIT THE FORECAST AREA BY SUNSET. ARCTIC HIGH PRESSURE
BEGINS BUILDING INTO THE NORTHERN PLAINS LATE TONIGHT AND SKIES WILL
START CLEARING TOWARDS DAYBREAK. TEMPERATURES WILL DROP INTO THE
SINGLE DIGITS BELOW ZERO WHICH COMBINED WITH NORTHERLY WINDS AROUND
10 TO 15 MPH WILL PRODUCE WIND CHILLS OF 20 TO 30 BELOW ZERO. WILL
LIKELY NEED A WIND CHILL HEADLINE...BUT WITH THE ONGOING WINTER
WEATHER HEADLINES...WILL HOLD OFF ISSUING FOR WIND CHILLS FOR NOW.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 358 AM CST WED FEB 25 2015

IN THE WAKE OF THE SNOW PRODUCING SYSTEM TODAY...THE MAIN FEATURE
OF THE WEATHER FOR THE END OF THE WORK WEEK WILL BE THE EXTREME
COLD. WILL MOST CERTAINLY BE DEALING WITH ADVISORY LEVEL WIND
CHILLS THROUGH AT LEAST MIDDAY THURSDAY...IF NOT FOR THE ENTIRE
DAY IN SOME LOCATIONS EAST OF I 29. AS MENTIONED BEFORE...WILL NOT
ISSUE THIS COLD HIGHLIGHT UNTIL SNOW DRIVEN HEADLINES ARE WINDING
DOWN. LOCATIONS WITH FRESH SNOWCOVER AND -20 TO -22C 925 HPA TEMPS
ALONG WITH FIGHTING COLD AIR ADVECTION THROUGH THE DAY MAY NOT
SEE ACTUAL TEMPS GET ABOVE ZERO. SEVERAL LOCATIONS WILL BE AROUND
RECORD COLD MAXIMUM VALUES FOR THE DAY. COULD BE SOME SHALLOW
STRATOCUMULUS ALMOST ANYWHERE EAST OF THE JAMES...BUT MORE
SUNSHINE EXPECTED THAN CLOUDS...AND PROBABLY JUST A BIT TOO COLD
AND SUBSIDENT FOR ANY EFFECTIVE FLURRY DEVELOPMENT. ON THURSDAY
NIGHT...SURFACE RIDGE BUILDS OVER WITH WINDS DIMINISHING QUICKLY
IN THE EVENING...AND ALMOST CERTAIN TO BE QUITE CLEAR. HAVE
FACTORED IN THE EXPECTED NEW SNOW COVER AND DROPPED LOWS QUITE A
BIT NORTHEAST TWO THIRDS...WHILE ALLOWING FOR LESS COOLING IN THE
SOUTHWESTERN CWA...WHICH WILL EVEN PICK UP A TAD OF SOUTHERLY FLOW
LATE. EVEN A PUFF OF WIND...WHICH WILL BE MORE FAVORED IN THE
EASTERN HALF OF THE CWA...WILL DRIVE WIND CHILLS AGAIN EASILY INTO
THE ADVISORY RANGE. ON FRIDAY...FLOW TURNS TO THE SOUTH AND
SOUTHWEST AS ARCTIC HIGH SPREADS EASTWARD...BUT WARMING WILL BE
SIGNIFICANTLY CHALLENGED BY ALBEDO AND STABILIZING THERMAL
PROFILE...SO AGAIN TRIMMED EASTERN AREAS DOWN QUITE A BIT AGAINST
WARMER GUIDANCE.

PUSH OF WARM AIR ADVECTION FRIDAY NIGHT INTO SATURDAY...STRUGGLING
AGAINST THE RETREAT OF THE DRIER LOW LEVEL TRAJECTORY. LIKELY TO
GET AN INCREASE IN MID LEVEL CLOUDS ON FRIDAY NIGHT AND EARLY
SATURDAY...THEN SURGE OF SOME LOWER CLOUDS TOWARD THE SOUTHERN CWA
AS SOUTHERLY JET INCREASES THROUGH THE DAY SATURDAY. TEMPS WILL
MODERATE...BUT ONLY TO THE UPPER TEENS AND 20S...AND WILL NOT EVEN
FEEL THAT WARM WITH THE GREATER DEGREE OF CLOUDS AND SOUTHERLY
WIND. KEPT A MINIMAL MENTION FOR LIGHT SNOW DURING THE AFTERNOON
ACROSS THE SOUTHEASTERN THIRD OF THE CWA WITH WEAK LEADING WAVE
PASSING THROUGH CONFLUENCE ZONE. INFLUENCE OF NORTHERN STREAM
WILL LIKELY EXERT A DRYING INFLUENCE ON NORTHERN EDGE OF THE
PRECIPITATION THREAT THROUGH EARLY SUNDAY...LIMITING TO PERHAPS
A LIGHT DUSTING OF MEASURABLE SNOWFALL FOR ONLY THE SOUTHEASTERN
CWA.

THE LARGER SCALE PATTERN KEEPS THE AREA NEAR THE NORTHERN/SOUTHERN
STREAM CONFLUENCE FROM THE WEEKEND INTO EARLY NEXT WEEK. MOST
SOLUTIONS AND ENSEMBLES GIVE THE SOUTHERN STREAM A BIT MORE
INFLUENCE BY LATER MONDAY AND INTO TUESDAY...WITH GFS MOST BULLISH
OF THE SET. EACH DEVELOP A FAIRLY DECENT WAVE ACROSS THE CENTRAL
PLAINS WITH FSD CWA ON THE NORTHWEST EDGE OF DECENT PRECIPITATION
SHIELD WITH THE SYSTEM.  ENOUGH STATISTICAL SUPPORT TO RAISE POPS
10 TO 20 PERCENT FOR THE SOUTHEASTERN HALF OF THE AREA BOTH MONDAY
NIGHT AND TUESDAY...AND WILL HAVE TO WATCH THIS SYSTEM EVOLVE OVER
THE NEXT FEW DAYS AS MODELS STRUGGLE WITH THE TIMING AND INTENSITY
OF WAVES IN THE SPLIT FLOW. TEMPS CERTAINLY SHOULD NOT ECLIPSE
NORMALS THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1059 PM CST TUE FEB 24 2015

SNOW IN DEVELOPING STAGES ACROSS OUR SD COUNTIES AT THE START OF
THIS TAF PERIOD...AND EXPECTED TO INCREASE IN COVERAGE/INTENSITY
FAIRLY RAPIDLY...REACHING EASTERN EDGE OF THE FORECAST AREA AROUND
US HIGHWAY 71 THROUGH DAYBREAK. CONFIDENCE IN A PERIOD OF LIFR
VISIBILITY HAS BEEN INCREASING FOR KHON/KFSD TAF LOCATIONS...
ESPECIALLY IMPACTING THE MORNING FLIGHTS AROUND DAYBREAK AT KFSD.
VISIBILITY SHOULD TREND UPWARD IN THE LATE AFTERNOON WEDNESDAY
THOUGH LINGERING MVFR CEILINGS ARE ANTICIPATED...WITH IMPROVEMENT
TO VFR POSSIBLE TOWARD EVENING.

WINDS BEGIN EASTERLY IN THE 10 TO 15 KT RANGE. HOWEVER AS THE
SYSTEM SHIFTS EAST AND WINDS SWING AROUND TO THE NORTH IN THE LATE
MORNING/AFTERNOON...SPEEDS WILL INCREASE WITH GUSTS TO AROUND
25KTS LIKELY. THIS MAY PRODUCE LINGERING POCKETS OF MVFR
VISIBILITY IN BLOWING SNOW IF FALLING LIGHT SNOW IS STILL AROUND.
POTENTIAL FOR BLOWING SNOW SHOULD DIMINISH AS THE FALLING SNOW
ENDS...THOUGH DRIFTING STILL LIKELY WITH THE GUSTY WINDS INTO THE
EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR SDZ039-
     040-055-056-062-067-071.

MN...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR MNZ071-
     072-080-081-089-090-097-098.

IA...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR IAZ001-
     002-012-013-020-021-031-032.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR IAZ003-014-
     022.

NE...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR NEZ014.

&&

SHORT TERM...
LONG TERM...CHAPMAN
AVIATION...JH
Hazardous weather outlook, Feb 24, 4:12 PM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CST TUE FEB 24 2015

IAZ003-014-022-252215-
DICKINSON-CLAY IA-BUENA VISTA-
412 PM CST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR LATE TONIGHT AND
WEDNESDAY. SNOW WILL BEGIN LATE TONIGHT WITH ACCUMULATIONS OF AN
INCH OR LESS DURING THE PRE DAWN HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE ON WEDNESDAY...WITH STORM TOTAL ACCUMULATIONS
OF 5 TO 7 INCHES EXPECTED. NORTHEAST WINDS WILL BECOME NORTHERLY
WEDNESDAY NIGHT...AND WILL AVERAGE 15 TO 25 MPH WHICH MAY PRODUCE
SOME DRIFTING SNOW.

LATE WEDNESDAY NIGHT AND THURSDAY MORNING...WIND CHILL VALUES
WILL FALL TO AROUND 20 BELOW TO 25 DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW REPORTS ARE WELCOME.

IAZ001-002-012-013-020-021-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-252215-
LYON IA-OSCEOLA-SIOUX-O'BRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE-MOODY-MINNEHAHA-LINCOLN SD-
UNION-
412 PM CST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH 3 PM WEDNESDAY. SNOW WILL MOVE FROM NORTH TO SOUTH TONIGHT
BEGINNING IN EAST CENTRAL SOUTH DAKOTA BY LATE EVENING...AND
AROUND THE SIOUX CITY AREA LATE TONIGHT. SNOW SHOULD BEGIN IN THE
ALONG I 90 BETWEEN MIDNIGHT AND 2 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STORM TOTAL ACCUMULATIONS THROUGH WEDNESDAY WILL AVERAGE 3 TO 5
INCHES...WITH EXTREMES RANGING FROM AROUND 2 INCHES NEAR SIOUX
CITY...TO 6 INCHES CLOSE TO JACKSON MINNESOTA. NORTHEAST TO NORTH
WINDS WEDNESDAY AFTERNOON AND EVENING OF 15 TO 25 MPH COULD
PRODUCE SOME DRIFTING SNOW.

WIND CHILL VALUES WILL AVERAGE 20 BELOW TO 30 DEGREES BELOW ZERO
LATE WEDNESDAY NIGHT AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW REPORTS ARE WELCOME.

NEZ013-SDZ038-050-052>054-057>061-063>066-068>070-252215-
DIXON-BEADLE-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-CLAY SD-
412 PM CST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

A LIGHT WINTRY MIX OF PRECIPITATION WILL OCCUR IN AREAS TOWARD
SOUTH CENTRAL SOUTH DAKOTA TONIGHT BEFORE SWITCHING TO LIGHT SNOW
WEDNESDAY MORNING. ELSEWHERE ALONG THE JAMES RIVER VALLEY...THE
PRECIPITATION WILL LIKELY STAY AS SNOW BEGINNING LATE THIS EVENING
IN EAST CENTRAL SOUTH DAKOTA...THEN MOVING SOUTHWARD OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AMOUNTS IN THE JAMES RIVER VALLEY LATE TONIGHT AND WEDNESDAY
WILL AVERAGE AROUND AN INCH TO TWO AND A HALF INCHES. SNOW AMOUNTS
WILL GENERALLY BE LESS THAN AN INCH IN SOUTH CENTRAL SOUTH
DAKOTA...HOWEVER THAT AREA WILL ALSO HAVE THE POTENTIAL FOR A FEW
HUNDREDTHS OF ICE ACCUMULATION LATE TONIGHT AND WEDNESDAY MORNING.

WIND CHILL VALUES WILL AVERAGE AROUND 20 BELOW TO 25 DEGREES BELOW
ZERO LATE WEDNESDAY NIGHT AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW AND ICE REPORTS ARE
WELCOME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Cottonwood

When
February 25, 5:00 AM CST to 1:00 PM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches. Northeast winds gusting to 30 mph caused areas of blowing snow.

Winter Weather, Murray

When
February 25, 5:00 AM CST to 1:00 PM CST
Where
Murray forecast zone
Reported by
Amateur Radio
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, including 3 inches 4 miles north of Currie. Northeast winds gusting to 30 mph caused areas of blowing snow.

Winter Weather, Nobles

When
February 25, 5:00 AM CST to 1:00 PM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, including 3.5 inches at Worthington. Northeast winds gusting to 30 mph caused areas of blowing snow.

Winter Weather, Pipestone

When
February 25, 5:00 AM CST to 1:00 PM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, including 4 inches 6 miles north of Pipestone. Northeast winds gusting to 30 mph caused areas of blowing snow.

Winter Weather, Rock

When
February 25, 5:00 AM CST to 1:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, including 3 inches at Luverne. Northeast winds gusting to 30 mph caused areas of blowing snow.

Winter Storm, Jackson

When
February 25, 6:00 AM CST to 2:00 PM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 6.5 inches 7 miles south of Alpha. The snow was accompanied by northeast winds gusting to 30 mph which caused areas of blowing snow, reducing visibility to 1/4 mile at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559311, 559312, 559313, 559314, 559315, 559310.